Indiana, 2012Flood and Hail in Indiana, July 8, 2012
July 8, 2012 · NWS IND · 9 events in 4 counties and zones
A cold front pushing south through central Indiana produced scattered thunderstorms that affected portions of the area with large hail, wind damage, and even flooding during the afternoon hours of July the 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- $1,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing south through central Indiana produced scattered thunderstorms that affected portions of the area with large hail, wind damage, and even flooding during the afternoon hours of July the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 12:25 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 8, 12:25 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EDT SUN JUL 8 2012
.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
ISSUED AT 331 AM EDT SUN JUL 8 2012
THE HEAT WAVE HAS ENDED ACROSS CENTRAL INDIANA AS A COLD
FRONT CURRENTLY MOVES ACROSS THE AREA. SCATTERED SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...AND COOLER
MORE SEASONABLE TEMPS WILL FOLLOW IN ITS WAKE AS HIGH
PRESSURE BUILDS BACK INTO CENTRAL INDIANA.
&&
.NEAR TERM /THIS AFTERNOON/...
ISSUED AT 119 PM EDT SUN JUL 8 2012
ADJUSTED NORTHERN COUNTY TEMPS DOWN JUST A BIT NEAR AND BEHIND
NORTHERN LINE OF STORMS WHILE EVERYWHERE SOUTH OF THERE HAVE
BUMPED MAXS TO MID 90S MOST AREAS. HAVE ALSO RE-WORDED FORECAST
FOR SCATTERED STORM WORDING.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
ISSUED AT 331 AM EDT SUN JUL 8 2012
THE MAIN FOCUS OF THE SHORT TERM IS LINGERING
SHOWERS/THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT.
CARRIED CHANCE POPS ACROSS THE VERY SOUTHERNMOST PORTIONS OF
FORECAST AREA TONIGHT AS FRONT BRIEFLY STALLS OVER SOUTHERN
INDIANA. HOWEVER...CONFIDENCE IS NOT HIGH...AND THESE MAY
HAVE TO BE REMOVED IF THERE ISN/T MORE DEVELOPMENT THROUGH THE
COURSE OF TODAY. SHOWERS AND STORMS ARE STRUGGLING TO DEVELOP WITH
THE LACK OF FORCING...AND MOISTURE WILL ALSO BECOME LIMITED IN THE
MID-LEVELS AFTER MON 00Z.
THE REMAINDER OF THE SHORT TERM PERIOD WILL BE DRY STARTING
TOMORROW AS HIGH PRESSURE BUILDS BACK INTO THE AREA. DESPITE AMPLE
SUNSHINE...THE NORTHEASTERLY FLOW WILL KEEP TEMPS CLOSER TO NORMAL
FOR THIS TIME OF YEAR WITH READINGS IN THE UPPER 80S...AND OVERNIGHT
LOWS IN THE 60S. THE GFS IS ONCE AGAIN TRENDING A TAD COOLER THAN
THE NAM...BUT NOT ENOUGH TO COMPLETELY RULE IT OUT. SO...WENT WITH
A MODEL BLEND. HOWEVER...DID TREND A LITTLE ON THE WARMER SIDE OF
GUIDANCE FOR TONIGHT DUE TO LINGERING CLOUD COVER.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ISSUED AT 331 AM EDT SUN JUL 8 2012
THE EXTENDED PERIOD WILL BE DRY FOR THE MAJORITY...WITH A
CONTINUATION OF MORE CLIMO NORMAL TEMPERATURES. THIS MEANS HIGHS IN
THE 80S DURING THE AFTERNOON AND LOWS IN THE 60S. MODELS ARE IN GOOD
AGREEMENT THROUGH THIS PERIOD AND BELIEVE ALLBLEND REFLECTS THIS
WELL. KEPT FORECAST DRY UNTIL NEXT WEEKEND...EVEN THOUGH SOME OF THE
GUIDANCE INDICATES SOME SMALL CHANCES FOR RAIN. MODELS TEND TO
INTRODUCE PRECIPITATION TOO FAST IN A DROUGHT. NEXT FRONT
APPROACHES THE AREA NEXT SATURDAY AND SUNDAY. INCLUDED SOME CHANCE
POPS FOR NEXT WEEKEND.
&&
.AVIATION /DISCUSSION FOR THE 18Z TAFS/...
ISSUED AT 102 PM EDT SUN JUL 8 2012
VFR CONDITIONS EXPECTED FOR THE MOST OF THE FORECAST PERIOD.
RADAR EARLY THIS AFTERNOON SHOWS TWO FRONTAL BOUNDARIES ACROSS THE
AREA...ONE AREA IS TO THE SOUTH OF CENTRAL INDIANA...NEAR
BMG...WHERE STORMS ARE FIRING ON DAYTIME HEATING. A SECOND FRONT
FARTHER NORTH NEAR KOKOMO...LAF AND CNI. STORMS WERE FIRING HERE ALSO.
AS THESE TWO BOUNDARIES REMAIN IN THE AREA DURING THE NEXT 6 HOURS
WILL USE VCTS TO HANDLE SHOWERS AND STORMS. CONFIDENCE REMAINS LOW
WITH DEVELOPMENT AND EVOLUTION OF THE SCATTERED CONVECTION. THUS
WILL USE FREQUENT UPDATES THIS AFTERNOON FOR PRECISE TSRA TIMING.
WITH THE LOSS OF HEATING THIS EVENING VFR CONDITIONS ARE EXPECTED
TO RETURN.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...TDUD
NEAR TERM...TUCEK
SHORT TERM...TDUD
LONG TERM....SMF
AVIATION...JP
Hazardous weather outlook, Jul 8, 4:11 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EDT SUN JUL 8 2012
INZ021-028>031-035>049-051>057-060>065-067>072-090915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
511 AM EDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
HAZARDS: THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING.
TIMING: THIS MORNING THROUGH THIS EVENING...AND ACROSS THE FAR
SOUTHERN PORTIONS OF FORECAST AREA TONIGHT.
DISCUSSION: A COLD FRONT WILL STALL ACROSS SOUTHERN
INDIANA...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: SEASONABLE TEMPERATURES WILL RETURN.
DISCUSSION: HIGH PRESSURE WILL BUILD BACK INTO THE AREA ON
MONDAY AND PERSIST THROUGH THE WEEK. THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE ON SATURDAY WHEN THE NEXT FRONT MOVES INTO
CENTRAL INDIANA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM RELATED HAZARDS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Event by event
6 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
Hail, Lawrence
- When
- July 8, 12:39 PM EST to 12:41 PM EST
- Where
- Lawrence County, 1.48 mi NNW of Judah
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -86.540
Golf ball sized hail was observed on State Road 37 near the Monroe/Lawrence county line.
Thunderstorm Wind, Monroe
- When
- July 8, 1:00 PM EST
- Where
- Monroe County, 0.68 mi NNW of Harrodsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.029, -86.534
An 18-inch diameter, healthy tree was downed along the side of State Route 37 due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Lawrence
- When
- July 8, 1:10 PM EST
- Where
- Lawrence County, 0.31 mi N of Springville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.934, -86.619
Trees and power lines were downed in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Jackson
- When
- July 8, 1:42 PM EST
- Where
- Jackson County, 0.87 mi SE of Maumee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.010, -86.260
A 60 mph estimated damaging wind gust was observed in this location.
Thunderstorm Wind, Jackson
- When
- July 8, 1:52 PM EST
- Where
- Jackson County, 0.69 mi S of Vallonia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 38.840, -86.100
Six to eight inch diameter tree limbs were downed in this location due to damaging thunderstorm wind gusts.
Hail, Greene
- When
- July 8, 2:08 PM EST to 2:10 PM EST
- Where
- Greene County, 1.75 mi WNW of Marco
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.940, -87.180
Thunderstorm Wind, Jackson
- When
- July 8, 2:13 PM EST
- Where
- Jackson County, 2.34 mi SSE of Vallonia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.818, -86.087
A 12 to 14 inch diameter tree was uprooted on Lake Road due to damaging thunderstorm wind gusts.
Flood, Monroe
- When
- July 8, 2:39 PM EST to 4:00 PM EST
- Where
- Monroe County, 1.17 mi WSW of Arlington to 1.16 mi WSW of Arlington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.195, -86.571
Flooding, due to heavy rainfall, occurred across a road near State Route 46 and Country Club Road just northwest of Bloomington. The depth of the water was about 2 inches.
Thunderstorm Wind, Monroe
- When
- July 8, 2:46 PM EST
- Where
- Monroe County, 1.97 mi ESE of Kirby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.117, -86.567
An estimated 60 mph damaging wind gust was observed near the intersection of Highway 37 and Rockport Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 20127 injured · $72,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, July 8, 2012$51,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Washington, July 8, 2012$80,000 · 60 kt wind · 3 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405602, 405739, 405737, 405603, 405744, 405604, 405748, 405926, 405623.